Your Safety: Be safe, not sorry

 
Take the first step
Safety rights and responsibilities
Wellness programs
Safe, not sorry
Everyday ergonomics
Links and resources




















Anaphylaxis and EpiPens®

What is anaphylaxis?
Anaphylaxis (anna-fill-axis) is a potentially life-threatening allergic reaction that involves several body systems: skin, upper and lower respiratory, gastro-intestinal and cardiovascular. The most dangerous reactions are breathing difficulties and a drop in blood pressure. These reactions can develop within seconds of exposure; they are severe and can lead to rapid death if untreated. Anaphylaxis requires an immediate response in the case of an emergency.

A life-threatening reaction can be triggered by:
food
insect stings (e.g., yellow jackets, wasps)
medication
exercise
latex

Food allergens
Food accounts for approximately 50% of all anaphylactic reactions and the relationship is even higher in children. Any food can cause anaphylaxis but, in North America, nine foods account for more than 90% of all reactions. These foods are:

• peanuts• tree nuts
• shellfish• fish
• milk• eggs
• soy• sesame seed
• wheat

Non-food allergens
Non-food sources may also trigger anaphylaxis. Common allergens include:

playdough scented crayons
cosmeticswild bird seed
rubber latex (e.g. in gloves, balloons, erasers, craft supplies, balls) peanut-shell stuffing in “bean bags” and stuffed toys

Health Canada also considers sulphite to be a ‘major allergen.’ It is often found in processed foods and beverages and can trigger an allergic reaction in sulphite-sensitive people.

back to top

Symptoms
An anaphylactic reaction can begin within seconds of exposure, or several hours after exposure. Any combination of the following symptoms may signal the onset of a reaction:

runny nosered, watery eyes
swelling of any body part (especially eyes, lips, face, tongue) itching (on any part of the body)
flushing of the skinvomiting
diarrheastomach cramps
change of voicecoughing
wheezing throat tightness or closing
difficulty swallowingdifficulty breathing
sense of doomdizziness
fainting or loss of consciousnesshives (note: hives may not develop, especially in severe or near-fatal cases of anaphylaxis)

Safety precautions for people with anaphylactic allergies:
avoid allergens
check labels and monitor intake of allergenic food
wash hands before and after eating
learn to recognize symptoms of an anaphylactic reaction
keep an epinephrine auto-injector (EpiPen®) with you at all times
know how to use the EpiPen® auto-injector
wear MedicAlert identification

back to top

Anaphylaxis at school
On January 1, 2006, an act to protect anaphylactic pupils, commonly known as Sabrina’s Law, 2005, came into force. The act requires every principal to:

establish strategies to reduce the risk of exposure to anaphylactic substances
inform school staff about anaphylaxis
arrange for training to prepare staff to handle emergency situations
maintain an up-to-date file of current information and establish an individual plan for each student with a life-threatening anaphylactic allergy

The act also authorizes school staff to administer medication to students if a student goes into anaphylactic shock. Before a staff member can administer any form of medication during school hours, the consent of the student’s parents or guardians and written medical directions from the student’s physician must be on record at the school.

In case of an emergency, school staff are authorized to administer an epinephrine auto-injector (EpiPen®) to a student without the written consent of the student’s physician and parent or guardian.

Responsibilities of parents/guardians of a student with an anaphylactic allergy
Inform the school principal and teacher of your child’s life-threatening allergies and arrange a meeting before the child attends school.
Provide the school with your child’s physician’s instructions for administering medication by completing the required forms.
Provide the school with up-to-date injection kits and keep them current.
Provide the school with any updated information about your child, including emergency contacts and telephone numbers and changes in medical conditions.
Provide support to the school and teachers, as requested.
Provide your child with MedicAlert identification and encourage him or her to wear it.
Consider participating in school trips and excursions.
Teach your child to:
orecognize the first symptoms of an anaphylactic reaction
ocommunicate clearly (if possible) when he or she feels a reaction starting
ocarry his or her own auto-injector in a container (e.g. fanny pack)
oeat only the snacks, foods or drinks brought from home
ounderstand the importance of hand washing
oassume as much responsibility as possible for his or her own safety

back to top

Home   Your Health   Your Safety   Your Life   More Peel Sites   Admin   Sign In